Vermont, 2009

Heavy Snow and Winter Weather in Vermont, February 22 to 23, 2009

February 22 to 23, 2009 · NWS ALY · 3 events in 3 counties and zones

A strengthening low pressure system tracked northeast into the eastern Great Lakes by Sunday morning February 22nd, and into the Canadian Maritimes by Monday morning February 23rd. A cold front associated with this low approached eastern New York and western New England during Sunday, preceded and accompanied by snow and rain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strengthening low pressure system tracked northeast into the eastern Great Lakes by Sunday morning February 22nd, and into the Canadian Maritimes by Monday morning February 23rd.

A cold front associated with this low approached eastern New York and western New England during Sunday, preceded and accompanied by snow and rain. A period of moderate to locally heavy snowfall occurred across portions of the southern Vermont, with 3 to 6 inches falling in the valleys, and 6 to 12 inches occurring across the higher elevations, especially above 1500 feet. The snow began Sunday morning, and tapered off early Monday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 22, 10:30 AM EST, 30 minutes earlier.

Area forecast discussion, Feb 22, 10:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1030 AM EST SUN FEB 22 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE EASTERN GREAT LAKES WILL REDEVELOP
NEAR LONG ISLAND TODAY...THEN INTENSIFY AND HEAD FOR THE NEW ENGLAND
COAST TONIGHT AND MONDAY. THIS COMBINATION OF SYSTEMS WILL SPREAD
SNOW ACROSS THE REGION TODAY...ALTHOUGH SOME RAIN MAY MIX IN ACROSS
SOUTHERN AREAS. WINDY AND COLDER CONDITIONS WILL FOLLOW FOR TONIGHT
AND MONDAY...ALONG WITH SCATTERED TO NUMEROUS SNOW SHOWERS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE UPDATED OUR SOUTHERN ZONES TO INCLUDE SOME MIXED PRECIP
DURING THE REST OF THE MORNING INTO EARLY AFTERNOON...AND HAVE
REDUCED THE EXPECTED SNOWFALL FOR THAT PERIOD.

AS OF 1030 AM EST...THE SNOW HAS SPREAD OVER MOST OF THE FORECAST
AREA...WITH RAIN RATHER THAN SNOW AT POUGHKEEPSIE. IT DOES APPEAR
THE RAIN WILL MIX WITH AND LATER ON CHANGE OVER TO ALL SNOW AS
EVAPORATIVE COOLING TAKES EFFECT LATER TODAY. FARTHER NORTH IT
HAS BEEN ALL SNOW. THE WINDS AT ALBANY PICKED UP EARLIER THIS
MORNING AND WERE SUSTAINED 12 TO 16 MPH WITH GUSTS OVER 25 MPH...
BUT HAVE SINCE DIMINISHED.

STRONG UPWARD MOTION...IN ASSOCIATION WITH STRONG ISENTROPIC LIFT
AND DYNAMICAL FORCING WITHIN LEFT EXIT REGION OF JET MAX ALONG MID
ATLANTIC COAST IS CURRENTLY OCCURRING OVER REGION...WHICH CAN BE
SEEN WITH COOLING CLOUD TOPS IN REGIONAL IR SATELLITE IMAGERY...
HOWEVER DEEP DRY LAYER HAS PREVENTED MUCH SNOWFALL FROM OCCURRING
SO FAR. WE EXPECT THE LOWER LEVELS TO GRADUALLY SATURATE BY MID
MORNING...ALLOWING SNOW TO DEVELOP. HOWEVER...THE LACK OF SNOWFALL
THUS FAR IN THE PRESENCE OF STRONG UPWARD MOTION IS DISCONCERTING
FOR OVERALL SNOWFALL AMOUNTS AND QPF...AND RECENT 00Z/22 MODELS SEEM
TO DEPICT THIS WITH LESS QPF. IN ADDITION...THE BOUNDARY LAYER IS A
BIT WARM...WITH SOME VALLEY REGIONS REMAINING NEAR OR EVEN A BIT
ABOVE FREEZING AT THIS TIME. GIVEN THE DRY AIR NEAR AND ABOVE THE
SURFACE...WE DO EXPECT SIGNIFICANT EVAPORATIONAL COOLING TO OCCUR BY
MID MORNING...ALLOWING TEMPS TO FALL BACK TO NEAR...OR JUST BELOW
FREEZING IN THESE AREAS...BUT THIS INITIAL WARMTH MAY PREVENT SNOW
FROM ACCUMULATING EFFICIENTLY. THUS...WHERE CURRENT ADVISORIES ARE
IN EFFECT...WE EXPECT AMOUNTS TO GENERALLY BE ON THE LOWER SIDE OF
ADVISORY LEVELS...GENERALLY 3-5 INCHES...MAINLY ON COLDER
SURFACES...EXCEPT A BIT HIGHER NORTH OF THE MOHAWK RIVER...WHERE
POCKETS OF 4-8 INCHES ARE POSSIBLE. WHERE CURRENT WARNINGS ARE IN
EFFECT...WE STILL EXPECT TOTAL SNOWFALL AMOUNTS OF 5-10 INCHES...AS
THIS REGION WILL LIE WITHIN BETTER DEFORMATION TO THE N/E OF
DEVELOPING MID LEVEL LOW...AND ALSO CLOSER TO THE DEEPER ATLANTIC
MOISTURE INFLOW...WHICH SHOULD INTENSIFY THIS AFTERNOON AND EVENING.
THE STEADIER PRECIP WILL GRADUALLY TAPER TO SHOWERS OF SNOW FOR
AREAS W OF THE HUDSON RIVER LATER THIS AFTERNOON...AND WITH MILDER
BOUNDARY LAYER...SOME RAIN MAY ALSO MIX IN FOR SOUTHERN AREAS ONCE
PRECIP INTENSITY DIMINISHES.

AS FOR MAX TEMPS...EVAPORATIVE COOLING WILL BE SOMEWHAT OFFSET BY
WARMING FROM OFF THE OCEAN IN OUR SOUTHEASTERN ZONES...AND TO SOME
EXTENT BY SUBSIDENCE OFF THE HIGHER TERRAIN IN THE HUDSON VALLEY...
ALLOWING SOME VALLEY REGIONS TO REACH THE MID 30S...AND EVEN SOME
UPPER 30S ACROSS THE MID HUDSON VALLEY. MUCH OF THE NORTH COUNTRY...
AND HIGHER ELEVATIONS OF SOUTHERN VT SHOULD ONLY REACH THE LOWER
30S...EXCEPT WHERE SOME DOWNSLOPING EFFECTS WITHIN INITIAL SE FLOW
ALLOW TEMPS TO REACH MID/UPPER 30S...SUCH AS NEAR BENNINGTON VT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
TONIGHT...STEADIER SNOW SHOULD LINGER UNTIL JUST BEFORE MIDNIGHT FOR
NE AREAS...ESP EASTERN WINDHAM CO VT. ELSEWHERE...THE SNOW SHOULD
HAVE TAPERED TO SNOW SHOWERS/FLURRIES. SOMEWHAT HEAVIER SNOW SHOWERS
MAY REDEVELOP OVERNIGHT ACROSS PORTIONS OF THE SW DACKS...AND
EVENTUALLY WEST FACING...UPSLOPE AREAS OF SOUTHERN VT AND NW
MA...GIVEN DEVELOPING MOIST W/NW CYCLONIC FLOW AROUND DEEPENING LOW
PRESSURE SYSTEM DEPARTING TO OUR NE. THIS COULD LEAD TO ADDITIONAL
ACCUMS IN THESE AREAS. OTHERWISE...WINDS WILL INCREASE RATHER
DRAMATICALLY LATE TONIGHT...WITH SOME GUSTS REACHING 30-40 MPH AFTER
MIDNIGHT...ESP DOWN THE MOHAWK VALLEY. TEMPS WILL FALL INTO THE
TEENS AND LOWER 20S BY DAYBREAK.

MON/MON NT...ON MONDAY...THE REMNANT UPPER LEVEL LOW WILL TRAVERSE
THE REGION FROM NW TO SE. THIS UPPER LEVEL FORCING...IN COMBINATION
WITH LINGERING MID AND LOW LEVEL MOISTURE STREAMING AROUND WESTERN
PERIPHERY OF DEPARTING STORM SYSTEM...ALONG WITH ADDITIONAL LOW
LEVEL MOISTURE FROM GREAT LAKES...WILL LEAD TO NUMEROUS SNOW SHOWERS
AND FLURRIES ACROSS THE REGION...WITH SOME POTENTIAL FOR EMBEDDED
HEAVIER SQUALLS. WHERE THE SNOW SHOWERS/SQUALLS ARE MOST
PERSISTENT...ADDITIONAL ACCUMS ARE POSSIBLE...WHICH AT THIS TIME
APPEAR MOST LIKELY ACROSS THE SW DACKS...WESTERN MOHAWK VALLEY...AND
AGAIN UPSLOPE AREAS OF SOUTHERN VT AND NW MA...WHERE AN ADDITIONAL
2-4 INCHES COULD OCCUR. SHOULD NEAR/SHORT TERM RADAR TRENDS INDICATE
THE POTENTIAL FOR GREATER AMTS...ADDITIONAL ADVISORIES MAY BE
WARRANTED. THE OTHER MAIN ATTRIBUTE DURING THIS TIME FRAME WILL BE
STRONG WINDS...WHICH COULD EASILY REACH 35-45 MPH AT TIMES. THIS
WILL...AT THE VERY LEAST...LEAD TO AREAS OF BLOWING/DRIFTING
SNOW...POSSIBLY CREATING TREACHEROUS TRAVEL CONDITIONS FOR HIGHER
ELEVATIONS OF THE DACKS AND SOUTHERN VT. THE SNOW SHOWERS SHOULD
PERSIST WELL INTO MON NT...ALTHOUGH MAY TAPER SOMEWHAT WITHIN VALLEY
LOCALES AS SYNOPTIC FORCING WITH PASSING UPPER LEVEL LOW WEAKENS.
EXPECT TEMPERATURES ON MONDAY TO REMAIN IN THE 25-30 RANGE FOR MOST
VALLEYS...WITH TEENS AND LOWER 20S FOR THE HIGHER ELEVATIONS. MON NT
MINS SHOULD FALL INTO THE TEENS IN MOST AREAS...WITH SINGLE DIGITS
POSSIBLE ACROSS THE DACKS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
SOME LINGERING LAKE EFFECT SNOW SHOWERS POSSIBLE TUESDAY MORNING
ACROSS THE SOUTHERN ADIRONDACKS AND WESTERN MOHAWK VALLEY...BUT
LITTLE ADDITIONAL ACCUMULATION EXPECTED AS FLOW QUICKLY BECOMES
ANTICYCLONIC BY TUESDAY AFTERNOON. THE PERIOD FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY LOOKS TO BE DRY WITH SLIGHTLY BELOW NORMAL TEMPS
AS HIGH PRESSURE CRESTS OVER FA WEDNESDAY MORNING.

ON WEDNESDAY NIGHT THE HIGH MOVES OFF THE NEW ENGLAND COAST AS THE
NEXT SHORT WAVE LIFTS NORTH OF THE SAINT LAWRENCE RIVER VALLEY
DRAGGING A WARM FRONT AND THEN A COLD FRONT THROUGH OUR REGION
DURING THE FIRST HALF OF THURSDAY WHICH WILL BE FOLLOWED BY A MORE
POTENT SYSTEM TAKING A SIMILAR TRACK ON FRIDAY. FOR NOW HAVE PLACED
CHANCE POPS IN THE FORECAST FROM THURSDAY THROUGH FRIDAY WITH
MODERATING TEMPS. THIS WILL LIKELY RESULT IN PTYPE BEING MORE RAIN
DURING THURSDAY AND FRIDAY IN THE VALLEYS AND ACROSS SOUTHERN
PORTIONS OF FA WITH MORE OF A MIX ACROSS NORTHERN PORTIONS OF FA AND
ACROSS THE NORTHERN MOUNTAINS. IN BETWEEN THESE TWO SYSTEMS ANY
LINGERING PCPN THURSDAY NIGHT WOULD MAINLY BE SNOW AS PARTIAL
THICKNESS VALUES AND H8 TEMPS DROP IN WAKE OF FIRST COLD FRONT. ANY
LINGERING PCPN FRIDAY NIGHT EXPECTED TO BE SNOW AS TEMPS FALL BACK
INTO THE SINGLE DIGITS AND TEENS IN MOST AREAS. THIS WILL BE
FOLLOWED BY CLEARING FOR THE START OF THE WEEKEND ON SATURDAY AS A
LARGE RIDGE OF HIGH PRESSURE EXTENDING FROM THE CANADIAN PLAINS INTO
THE GREAT LAKES MOVES IN OUR DIRECTION. HIGHS ON SATURDAY EXPECTED
TO BE SLIGHTLY BELOW NORMAL IN MOST AREAS WITH H8 TEMPS RANGING FROM
-9 TO -17 C ACROSS FA AT 00Z SUNDAY.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
WEAK SFC HIGH PRESSURE WILL MOVE EAST OF NEW ENGLAND OVERNIGHT WITH
LOW PRESSURE QUICKLY APPROACHING FROM THE ERN GREAT LAKES REGION.
SNOW WILL OVERSPREAD ERN NY IN THE LATE MORNING...WITH A NEW LOW
PRESSURE SYSTEM FORMING SOUTH OF LONG ISLAND IN THE AFTERNOON...AND
QUICKLY MOVING NORTHEAST TOWARDS THE GULF OF MAINE BY NIGHTFALL.

VFR/MVFR CONDITIONS WILL PERSIST UP TO 16Z/SUN AT THE TAF SITES
WITH CLOUDS THICKENING AND LOWERING IN ADVANCE OF THE WARM FRONT
TIED TO THE PRIMARY SFC LOW. IT WILL STILL TAKE SOME TIME TO
SATURATE THE LOWER LEVELS TO GET THE SNOW TO THE GROUND. CIGS WILL
QUICKLY LOWER BTWN 16Z-18Z/SUN DUE TO THE WARM ADVECTION SNOWFALL
TO MVFR/IFR CIGS AND VSBYS...AND EXPECT WIDESPREAD IFR CONDITIONS
THIS AFTERNOON. BOUNDARY LAYER TEMPS MAY WARM A LITTLE FOR A
MIXTURE OF RA/SN AT KPOU EARLY IN THE PM...BUT THE SECONDARY WAVE
FORMS QUICKLY NEAR LONG ISLAND...WHICH SHOULD ALLOW THE DYNAMICAL
COOLING ALOFT TO TURN THE PTYPE BACK TO SNOW. HAVE PUT -RASN IN AT
KPOU BTWN 18Z AND 22Z. PCPN WILL QUICKLY TAPER OFF THIS EVENING
WITH CIGS/VSBYS IMPROVING TO MVFR/VFR AROUND 00Z AND VFR AROUND
03Z. WILL STILL LEAVE VCSH IN BETWEEN 00Z AND 03Z AS THERE MAYBE
LINGERING SNOW SHOWERS IN THE VICINITY OF THE TAF SITES.

THE SFC WINDS WILL BE E-SE AT 5 KTS OR LESS EXCEPT S AT 10 KTS
WITH GUSTS TO 20 KTS AT KALB THIS MORNING. THE SFC WINDS WILL
SHIFT TO THE W/NW AT AROUND 10 KTS AFTER 22Z FOR KALB AND
KPOU AND AROUND 00Z AT KGFL...AS THE SECONDARY WAVE BEGINS TO MOVE
NORTHEAST. SFC WINDS WILL BECOME STRONGER THIS EVENING AS PRESSURE
GRADIENT TIGHTENS WITH W-NW WINDS 12-15 KTS WITH GUSTS 22-30 KTS.

OUTLOOK...
MON...VFR/MVFR CHC -SHSN NORTH OF KPOU. WINDY
TUE-WED PM...VFR...NO SIG WX.
WED NIGHT-THU...MVFR...SLIGHT CHC- CHC MIXED PCPN.

&&

.HYDROLOGY...
LITTLE ICE MOVEMENT IS EXPECTED UNTIL AT LEAST LATE NEXT WEEK. FLOWS
ON RIVERS IN THE ADIRONDACKS AND SOUTHERN VERMONT WILL SHOW LITTLE
CHANGE UNTIL THEN...WHILE SOME SLIGHT FLOW INCREASES WILL OCCUR OVER
RIVERS SOUTH AND EAST OF ALBANY. ANY ICE JAMS ARE EXPECTED TO REMAIN
FROZEN IN PLACE UNTIL WARMER TEMPERATURES AND/OR RAIN CAUSES FLOW
INCREASES WHICH WILL LIKELY NOT OCCUR UNTIL POSSIBLY LATE IN THE
WEEK.

FOR DETAILS ON PAST REPORTED ICE JAM LOCATIONS PLEASE SEE OUR ICE
JAM REFERENCE ONLINE AT WWW.WEATHER.GOV/ALBANY.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR NYZ041-
     048>050-052>054-061-066-083.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR NYZ032-033-
     038>040-042-082.
     WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR NYZ043-084.
MA...WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR MAZ025.
     WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR MAZ001.
VT...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR VTZ013>015.

&&

SYNOPSIS...KL
NEAR TERM...KL/RCK
SHORT TERM...KL
LONG TERM...11
AVIATION...11
HYDROLOGY...11
Hazardous weather outlook, Feb 22, 5:01 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
501 AM EST SUN FEB 22 2009

MAZ001-NYZ043-084-VTZ013>015-231200-
NORTHERN BERKSHIRE-NORTHERN WASHINGTON-SOUTHERN WASHINGTON-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
501 AM EST SUN FEB 22 2009

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT...THE NORTHERN
BERKSHIRES...AND WASHINGTON COUNTY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

STRONG WINDS ARE EXPECTED MONDAY...WITH GUSTS POSSIBLY REACHING
ADVISORY LEVELS OF UP TO 50 MPH. SHOULD CONFIDENCE LEVELS INCREASE
THAT SUCH STRONG WINDS WILL OCCUR...THEN A WIND ADVISORY WILL BE
ISSUED.

ADDITIONAL SNOW SHOWERS...EMBEDDED HEAVIER SNOWBANDS AND AREAS OF
BLOWING AND DRIFTING SNOW ARE POSSIBLE MONDAY INTO MONDAY NIGHT.
SHOULD CONFIDENCE LEVELS INCREASE THAT SNOWBANDS AND SIGNIFICANT
ACCUMULATIONS WILL OCCUR...THEN ADDITIONAL WINTER WEATHER
STATEMENTS MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS OF 2
INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE
WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.

NYZ032-033-038>040-042-082-231200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-NORTHERN FULTON-
501 AM EST SUN FEB 22 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS
AND THE WESTERN AND CENTRAL MOHAWK VALLEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS ARE EXPECTED MONDAY...WITH GUSTS POSSIBLY REACHING
ADVISORY LEVELS OF UP TO 50 MPH. SHOULD CONFIDENCE LEVELS INCREASE
THAT SUCH STRONG WINDS WILL OCCUR...THEN A WIND ADVISORY WILL BE
ISSUED.

ADDITIONAL LAKE ENHANCED SNOWBANDS...AS WELL AS AREAS OF BLOWING
AND DRIFTING SNOW...ARE POSSIBLE MONDAY INTO MONDAY NIGHT. SHOULD
CONFIDENCE LEVELS INCREASE THAT SNOWBANDS AND SIGNIFICANT
ACCUMULATIONS WILL OCCUR...THEN ADDITIONAL WINTER WEATHER
STATEMENTS MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS OF 2
INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE
WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.

CTZ001-013-MAZ025-NYZ041-048>050-052>054-061-066-083-231200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
NORTHERN SARATOGA-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-EASTERN COLUMBIA-EASTERN DUTCHESS-
SOUTHEAST WARREN-
501 AM EST SUN FEB 22 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT
INCLUDING THE SARATOGA AND GLENS FALLS AREA...THE
TACONICS...SOUTHERN BERKSHIRES AND LITCHFIELD COUNTY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS ARE EXPECTED MONDAY...WITH GUSTS POSSIBLY REACHING
ADVISORY LEVELS OF UP TO 50 MPH. SHOULD CONFIDENCE LEVELS INCREASE
THAT SUCH STRONG WINDS WILL OCCUR...THEN A WIND ADVISORY WILL BE
ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS OF 2
INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE
WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.

NYZ047-051-058>060-063>065-231200-
SCHOHARIE-WESTERN ALBANY-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
501 AM EST SUN FEB 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SCHOHARIE
VALLEY...CENTRAL AND SOUTHEAST CATSKILLS AND MID HUDSON VALLEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS ARE EXPECTED MONDAY...WITH GUSTS POSSIBLY REACHING
ADVISORY LEVELS OF UP TO 50 MPH. SHOULD CONFIDENCE LEVELS INCREASE
THAT SUCH STRONG WINDS WILL OCCUR...THEN A WIND ADVISORY WILL BE
ISSUED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS OF 2
INCHES OR GREATER TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE
WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Bennington

When
February 22, 11:00 AM EST to February 23, 3:00 AM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Heavy Snow, Western Windham

When
February 22, 11:00 AM EST to February 23, 3:00 AM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Weather, Eastern Windham

When
February 22, 11:00 AM EST to February 23, 3:00 AM EST
Where
Eastern Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153644, 153645, 153646.